Virginia, 2015

Hail in Virginia, July 27, 2015

July 27, 2015 · NWS RNK · 1 event in 1 county or zone

Showers and thunderstorms develop in advance of an approaching cold front. Most of the storms became stronger than the others and produced nickel size hail in Amherst County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Showers and thunderstorms develop in advance of an approaching cold front. Most of the storms became stronger than the others and produced nickel size hail in Amherst County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 27, 12:31 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 27, 12:31 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
131 PM EDT MON JUL 27 2015

.SYNOPSIS...
A WEAK COLD FRONT WILL DRIFT THROUGH THE REGION
TODAY...THEN STALL JUST TO OUR SOUTH. THE FRONT WILL BE ACCOMPANIED
BY SCATTERED SHOWERS AND THUNDERSTORMS. ANOTHER COLD FRONT WILL
ARRIVE THURSDAY WITH THE NEXT BEST CHANCE FOR SHOWERS AND
THUNDERSTORMS. WEAK HIGH PRESSURE AND MOSTLY DRY WEATHER IS
EXPECTED BY THE WEEKEND. OTHERWISE...IT WILL REMAIN WARM AND HUMID
FOR THE NEXT SEVERAL DAYS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 100 PM EDT MONDAY...

A WEAK FRONT BOUNDARY HAS WASHED-OUT OVER THE SOUTHERN OHIO VALLEY.
THIS BOUNDARY STILL SHOWING SOME CONVERGENCE TO INDUCE SHOWERS. THE
MAIN CULPRIT FOR PRECIPITATION ACTIVITY TODAY STEMS FROM AN UPPER
LEVEL RIDGE OVER THE SOUTHERN PLAINS. SHORT WAVES ON THE OUTER RINGS
WILL TRACK ACROSS THE UPPER MIDWEST AND OVER THE REGION THROUGH
TUESDAY. SHOWERS AND DEBRIS CLOUDS CAME IN EARLY THIS
MORNING...LIMITING THE AREA FROM BECOMING TO UNSTABLE. THEREFORE THE
SHOWERS COMING ACROSS THE REGION TODAY MAY NOT BECOME TO STRONG.
HOWEVER...PWATS HAVE INCREASED TO AROUND AN INCH AND A HALF. A FEW
STORMS THIS AFTERNOON COULD BECOME VERY EFFICIENT RAINFALL MAKERS AND
COULD LEAD TO LOCALIZED FLOODING...ESPECIALLY IN LOW LYING AND POOR
DRAINAGE AREA.

BASED ON LATEST SATELLITE AND RADAR DATA...IT DOES NOT APPEAR THAT
THE AREA WILL SEE A SIGNIFICANT AMOUNT OF SUN TODAY ACROSS THE
MOUNTAINS. THEREFORE WE WILL KNOCK BACK TEMPERATURES A FEW
DEGREES...ESPECIALLY ACROSS THE MOUNTAINS...PARTICULARLY SOUTHEAST
WEST VIRGINIA

AS OF 940 AM EDT MONDAY...

PREFRONTAL SHOWERS WILL CONTINUE TO TRACK EAST FROM THE BLUEFIELD
AREA TOWARD THE NEW RIVER AND ROANOKE VALLEYS THIS MORNING. AS
THEY ARE MOVING EAST...THEY ARE LOSING SOME INTENSITY. THIS AREA
OF SHOWERS WILL MOVES EAST OF THE BLUE RIDGE THIS AFTERNOON. IF
THE SUN CAN POKE OUT BEFORE THEN...RE-INTENSIFICATION COULD BRING
SOME STRONG STORMS TO THE PIEDMONT. AT THIS TIME...STRONG STORMS
ARE NOT FORECASTED DUE TO THICK CLOUDS OVER THE PIEDMONT.

CONVECTION ASSOCIATED WITH THE FRONT IN THE OHIO VALLEY WILL
ENTER THE MOUNTAINS THIS AFTERNOON. THIS MORNING'S SHOWERS HAVE
MOSTLY STABILIZED THE ENVIRONMENT AND ARE EXPECTED NOT TO BECOME
STRONG THIS AFTERNOON. HOWEVER...LIKE THE PIEDMONT...IF THE SUN
CAN SHINE THROUGH...DESTABILIZATION CAN OCCUR.

AS OF 750 AM EDT MONDAY...

SHOWERS AND THUNDERSTORMS HAVE INCREASED FAIRLY RAPIDLY ACROSS
SOUTHERN WV AND FAR SOUTHWEST VA. THESE ARE A MOVING INTO THE BLF
AREA...AND WILL LIKELY IMPACT LWB AND BCB BEFORE THE MORNING IS
OVER. EXPECT BETTER COVERAGE OF SHOWERS AND STORMS FURTHER EAST BY
AFTERNOON. HAVE INCREASED POPS THROUGH THE NEAR TERM IN ACCORDANCE
WITH HRRR TRENDS...WHICH SEEMS TO HAVE A GOOD HANDLE ON CURRENT
SITUATION. ONLY MINOR TWEAKS TO TEMPS/DEWPOINTS/CLOUD/QPF GRIDS AT
THIS TIME.

AS OF 400 AM EDT MONDAY...

DIFFUSE FRONTAL BOUNDARY REMAINS TO OUR NORTH EARLY THIS MORNING AND
SHOWERS CONTINUE TO DEVELOP ALONG IT AND SKIRT THE REGION TO THE NORTH.
THE FRONT WILL SINK INTO THE REGION TODAY AND SERVE AS A FOCUS FOR
CONVECTIVE DEVELOPMENT THIS AFTERNOON...AIDED BY SHORT WAVE ENERGY
STREAMING IN OUR DIRECTION IN NORTHWEST FLOW ALOFT FROM THE UPPER RIDGE
OVER THE MIDSECTION OF THE COUNTRY. OVERALL DYNAMIC ENVIRONMENT REMAINS
WEAK AND INSTABILITY IS MODEST AT BEST SO THE THREAT OF SEVERE STORMS
CONTINUES TO BE LOW. THIS BEING SAID...ALL OF THE LATEST SYNOPTIC AND
MESO MODEL GUIDANCE IS KEEN TO DEVELOPING SHOWERS AND THUNDERSTORMS
THIS AFTERNOON WITH MORE EXPANSIVE SPATIAL COVERAGE THAN HAS OCCURRED
IN RECENT DAYS. MOISTURE WILL ALSO BE INCREASING TODAY AS SEEN IN THE
LOW LEVEL THETA/E FIELDS AND RISING PRECIPITABLE WATER VALUES. THIS
WILL CONTINUE TO MAKE LOCALLY HEAVY DOWNPOURS A GOOD BET TO ACCOMPANY
STORMS DURING THE AFTERNOON. EXPECTING A TYPICAL DIURNAL TREND TO
CONVECTION SO ACTIVITY WILL BE DECLINING THIS EVENING WITH THE LOSS OF
HEATING AFTER SUNSET.

CURRENT SATELLITE IMAGES SHOW A GOOD DEAL OF MID CLOUDS MOVING OVER THE
REGION. COMBINED WITH EXPECTED CONVECTIVE DEVELOPMENT AND ATTENDANT
CLOUD COVER...WILL BUY INTO THE GUIDANCE TREND WHICH SHOWS READINGS A
DEGREE OR TWO COOLER THAN WHAT OCCURRED ON SUNDAY...YIELDING READINGS
AROUND 90 EAST OF THE BLUE RIDGE WITH LOW/MID 80S TO THE WEST. TONIGHT
WILL BE MUGGY WITH SOME FOG DEVELOPING AND LOWS RANGING FROM THE LOWER
70S EAST TO MIDDLE 60S WEST.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
AS OF 415 AM EDT MONDAY...

THE WEAK COLD FRONT OF TODAY WILL LIE SOMEWHERE ACROSS THE SOUTH-
SOUTHWEST PART OF THE BY TUE MORNING...BUT BECOMING VERY WEAK AND
DIFFUSE AND DIFFICULT TO FIND IN THE MODELS. HOWEVER...IT WILL
LIKELY REMAIN AS ENOUGH OF A CONVERGENCE ZONE TO SERVE AS A
FOCUSING MECHANISM FOR DIURNAL SHOWERS AND THUNDERSTORMS. A STRONG
SUBTROPICAL RIDGE WILL REMAIN ANCHORED ACROSS THE CENTRAL U.S.
THROUGH TUE...WITH 590DM+ HEIGHTS ALOFT AND WARM 500MB TEMPS. THIS
WILL CONTINUE TO PUT A LID ON ANY WIDESPREAD CONVECTION. THE
COMBINATION OF THE DIFFUSE FRONTAL BOUNDARY AND DIFFERENTIAL
HEATING ACROSS THE MOUNTAINS SHOULD FOCUS THE BEST CHANCE OF
CONVECTION ACROSS THE MOUNTAINS OF SOUTHWEST VA AND NORTHWEST
NC INTO THE SOUTHERN PARTS OF THE PIEDMONT COUNTIES IN THE CWA.
CONVECTION SHOULD DIMINISH QUICKLY AFTER SUNSET TUESDAY.

FOR WED...THE FRONTAL BOUNDARY CONTINUES TO WASH OUT ACROSS THE
REGION...PERHAPS LINGERING ACROSS SW VA/NW NC...WHICH MAY AGAIN
SERVE AS A WEAK FOCUS FOR DIURNAL CONVECTION. THE STRONG
SUBTROPICAL RIDGE IN THE CENTRAL U.S. BEINGS TO RETROGRADE INTO
THE SOUTHWEST U.S. AS LOW PRESSURE ALOFT MOVES EASTWARD ALONG THE
U.S./CANADIAN BORDER. THIS WILL DRIVE THE NEXT FRONT INTO OUR
REGION FROM THE NORTHWEST WEDNESDAY NIGHT INTO THURSDAY.
OVERALL...CONVECTION SHOULD BE AT A MINIMUM WEDNESDAY...BUT AS
NOTED...THERE IS A SLIGHT CHANCE TO LOW END CHANCE ACROSS MUCH OF
THE CWA...FAVORING AREAS WEST OF I-77. LATE WED NIGHT OR EARLY
THU...DIMINISHING CONVECTION COULD REACH THE WESTERN BORDER OF THE
CWA IF EXPECTED THUNDERSTORMS FROM THE OH VALLEY HOLD TOGETHER
THAT LONG.

THU SHOULD IN THEORY BRING THE BEST CHANCE FOR WIDESPREAD
CONVECTION TO THE CWA ASSOCIATED WITH THE COLD FRONT. INSTABILITY
WILL BE MAXIMIZED. HOWEVER...TIMING OF THE FRONTAL BOUNDARY INTO
THE REGION THU MORNING AND THE POTENTIAL FOR MORNING CLOUD DEBRIS
AND LIGHT SHOWERS COULD INHIBIT MORE ROBUST CONVECTION LATER IN
THE DAY. LATEST MODEL TRENDS HAVE BEEN TO DECREASE THE THREAT FOR
WIDESPREAD CONVECTION THURSDAY. WHAT THERE IS MAY BE FOCUSED
MOSTLY EAST OF THE BLUE RIDGE DURING THE AFTERNOON WHERE HEATING
WILL BE BETTER WITH LESS MORNING CLOUD COVER AND WHERE THE FRONT
IS ALSO EXPECTED TO BE LOCATED BY AFTERNOON. FOR ALL THREE DAYS AT
THIS POINT...NO MORE THAN CHANCE POPS WARRANTED AT THIS TIME.

TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE
PERIOD...ESPECIALLY LOW TEMPS WITH DEWPOINTS HOVERING IN THE 65 TO
70 RANGE ACROSS MOST OF THE CWA. WEDNESDAY SHOULD BE THE WARMEST
DAY OVERALL BETWEEN WEATHER SYSTEMS...WITH 850MB TEMPS HOVERING
AROUND +20C...SOUTHWEST SFC WINDS...AND PRE-FRONTAL CONDITIONS.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
AS OF 445 AM EDT MONDAY...

MODELS HAVE TRENDED MUCH DRIER IN THE EXTENDED PERIODS THAN NOTED
THE PAST FEW DAYS AND OVERALL ARE IN FAIRLY GOOD AGREEMENT ON THIS
SCENARIO. THE UPPER TROUGH ACROSS THE NORTHEAST U.S. BECOMES DEEP
ENOUGH AS THE SUBTROPICAL RIDGE SHIFTS WEST INTO THE CA/AZ
REGION...TO PUSH THE FRONTAL BOUNDARY SOUTH INTO THE SOUTHEAST
STATES BEFORE IT STALLS. CONSEQUENTLY...ANY SUBSEQUENT LOW
PRESSURE OR TROPICAL LOW PRESSURE DEVELOPMENT WILL REMAIN WELL
SOUTH OF THE REGION RIDING ALONG THE FRONTAL BOUNDARY. AT THIS
TIME...IT DOES NOT APPEAR THAT THIS MOISTURE WILL TRACK FAR ENOUGH
NORTH TO IMPACT ANY OF OUR REGION. IT WILL BE INTERESTING TO SEE
IF THE MODELS STICK WITH THIS LATEST TREND. DEWPOINTS DROP INTO
THE 50S ACROSS THE MOUNTAINS AND 60S PIEDMONT FRI- SUN...WITH
INDICATED INSTABILITY AT A MINIMUM...ACTUALLY QUITE STABLE FOR
LATE JULY INTO EARLY AUGUST. BY MONDAY...THE UPPER TROUGH ACROSS
THE GREAT LAKES DEEPENS AS SHORT WAVE ENERGY TRACKS THROUGH THE
BASE OF THE TROUGH. THIS WILL PUSH THE NEXT COLD FRONT INTO THE
AREA AND ITS ASSOCIATED PRECIPITATION.

MAX/MIN TEMPERATURES SHOULD TREND CLOSER TO NORMAL DURING THIS
PERIOD AS DEWPOINTS DROP. WE SHOULD SEE HIGHS IN THE 70S
ACROSS THE MOUNTAINS AND 80S ELSEWHERE...WITH LOWS MOSTLY IN THE
60S.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 130 PM EDT MONDAY...

AREAS OF RAIN THIS MORNING IS BECOMING MORE CELLULAR EARLY THIS
AFTERNOON. WE WILL LIKELY SEE AN INCREASE IN THUNDER/LIGHTNING
WITHIN SCATTERED STORMS MOVING ACROSS NORTHWEST NORTH CAROLINA.
CLOUDS SHOWING BREAKS ACROSS THE PIEDMONT AND WITH BOUNDARIES ACROSS
THE EAST...LATE AFTERNOON THUNDERSTORMS ARE POSSIBLE. WILL MAINTAIN
VFR CONDITIONS AT ALL SITES AND WITH SPOTTY NATURE OF STORMS...WILL
ONLY HAVE VICINITY SHOWERS. LINGERING SHOWERS ARE POSSIBLE OVERNIGHT
ALONG WITH PATCHY VALLEY FOG.

EXTENDED AVIATION FORECAST...

MODELS APPEAR IN DECENT AGREEMENT THAT THE COLD FRONT WILL STALL
JUST SOUTH OF THE FORECAST AREA...BEFORE RETREATING BACK TO THE
NORTH ON TUESDAY. EXPECT MAINLY VFR CONDITIONS THROUGH THE
WORKWEEK OUTSIDE OF SCATTERED CONVECTION EACH AFTERNOON/
EVENING...AND LOCALIZED FOG/STRATUS EARLY EACH MORNING. SHOWER AND
THUNDERSTORM CHANCES THURSDAY AS A NEW COLD FRONT MOVES INTO THE
REGION FROM THE NORTHWEST. THIS FRONT SHOULD PUSH SOUTH OF THE
AREA AND ALLOW FOR DRIER AND MOSTLY VFR CONDITIONS FRI-SAT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RAB
NEAR TERM...MBS/RCS
SHORT TERM...RAB
LONG TERM...RAB/WP
AVIATION...RCS
Hazardous weather outlook, Jul 27, 2:00 PM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT MON JUL 27 2015

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-281900-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
300 PM EDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED INTO THIS EVENING. STORMS
WILL BE SLOW MOVING WITH A FEW ANCHORED ALONG EASTERN SLOPES OF
THE BLUE RIDGE. A FEW STRONGER STORMS THIS AFTERNOON MAY PRODUCE
LOCALIZED HEAVY DOWNPOURS...WHICH COULD LEAD TO LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-281900-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
300 PM EDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Jul 27, 1:21 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EDT MON JUL 27 2015

NCZ001>003-019-271900-
WILKES-ASHE-ALLEGHANY-SURRY-
221 PM EDT MON JUL 27 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN SURRY...SOUTHEASTERN ASHE...NORTHERN WILKES AND
SOUTHEASTERN ALLEGHANY COUNTIES...

AT 218 PM EDT...A LINE OF THUNDERSTORMS PRODUCING HEAVY RAIN WAS
SITUATED ALONG THE CREST OF THE BLUE RIDGE IN NORTHERN NORTH
CAROLINA. THESE STORMS WERE VERY SLOW MOVING...DRIFTING SOUTHEAST AT
AROUND 5 MPH. RAINFALL RATES WITH SOME OF THE STRONGER CELLS RANGED
FROM 2 TO 4 INCHES PER HOUR. SHOULD THESE STORMS REMAIN IN PLACE FOR
AN EXTENDED PERIOD OF TIME...LOCALIZED FLOODING MAY OCCUR. WINDS IN
EXCESS OF 30 MPH ARE ALSO POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WILBAR...
TRAPHILL...
BOTTOM...
MC GRADY...
AND PINE RIDGE.

LAT...LON 3619 8147 3620 8146 3624 8148 3627 8155
      3656 8093 3650 8067 3615 8140
TIME...MOT...LOC 1818Z 292DEG 9KT 3620 8142 3648 8080

16
Special weather statement, Jul 27, 1:38 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
238 PM EDT MON JUL 27 2015

VAZ035-271945-
AMHERST-
238 PM EDT MON JUL 27 2015

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL AMHERST COUNTY...

AT 238 PM EDT...A STRONG THUNDERSTORM WAS DEVELOPING OVER
LOWESVILLE...MOVING SOUTHWEST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AMHERST...
FORKS OF BUFFALO...
CLIFFORD...
PLEASANT VIEW...
AND LOWESVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3778 7911 3778 7907 3772 7907 3770 7903
      3770 7899 3768 7898 3768 7897 3751 7902
      3761 7933 3780 7919 3781 7914
TIME...MOT...LOC 1838Z 022DEG 10KT 3773 7909

16

The radar

The Roanoke radar (KFCX), 132 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Amherst

When
July 27, 2:02 PM EST
Where
Amherst County, 0.17 mi ESE of Lowesville
Measured
0.88 in hail
Reported by
Public
Coordinates
37.719, -79.067

Nickel hail fell at the intersection of Woodson Road and Lowesville Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593317.